For many, antidepressants can provide a much-needed path out of chronic depression, extreme anxiety, and other mental health disorders that are often caused by an imbalance in the brain's natural chemistry. For some, antidepressants can even curb addictive behaviors like binge eating and drug consumption.
But while antidepressants have served as a beacon of hope for many, for others, their negative side effects far exceed their positive impact, leading users to go cold turkey or wean themselves off these medications in an attempt to minimize these side effects. If you're planning to stop your antidepressant regimen, what should you do to prepare? Read on to learn more about the antidepressant withdrawal process, as well as some situations in which you may want to seek professional assistance to help you along the way.
What happens when you stop taking antidepressants?
Not all antidepressants affect brain chemistry in the same way, but just about every brand commonly prescribed contains warnings against sudden or cold turkey withdrawal, instead cautioning users (and pharmacists) that the dosage should be slowly tapered over a period of weeks.
This is because, unlike other drugs (like opiates), which release into your bloodstream and take effect quickly, antidepressants are designed to build up over time. This is why you often don't feel much different for the first couple of weeks after switching your antidepressant, as it takes time for the drug to build up enough to impact your brain chemistry.
However, this slow build also makes sudden withdrawal dangerous. Tapering down your dose can give your body time to accommodate to the lower level of antidepressant in your blood, but suddenly eliminating your dose can send your brain into a tailspin as your body begins to release the medication that had already accumulated in your tissues without replacing these chemicals.
When should you seek drug treatment for your antidepressant use?
Because side effects and withdrawal symptoms can vary so widely from person to person, it can be hard to predict how you'll react to the cessation of antidepressants. Some individuals may feel "hyped up," while others are fatigued and only want to sleep; some may suffer from nausea or other unpleasant digestive systems while others find themselves binge-eating everything in sight.
However, if you experience any of the following symptoms or signs, you'll want to contact a doctor for some additional assistance:
- Suicidal thoughts
- Memory loss
- Vomiting or extreme flu-like symptoms
If you're experiencing any of these unpleasant and potentially deadly side effects of withdrawal, your doctor can work with you to help you detox from your antidepressants without sending your brain into a tailspin. For more information, contact companies like Support Systems Homes.